Alert archive / Indiana / Flash Flood Warnings in 2003

Flash Flood Warning 30, NWS Wilmington, OH

June 16, 2003Union County, Indiana

NWS Wilmington, OH issued this flash flood warning at Jun 16, 2003, 5:15 AM EST for Union County, Indiana. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 16, 2003, 5:15 AM EST (10:15 UTC)
Expired
Jun 16, 2003, 6:15 AM EST
In force
60 min
Issued by
NWS Wilmington, OH
Area
Whole counties

County Union County, IN

The radar

The Cincinnati radar (KILN), 97 km from the middle of the area, began a volume at 10:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 10.3 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2003-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 243 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2003-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
243 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
985 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-40 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KILN 161016
FFWILN
INC161-161215-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
515 AM EST MON JUN 16 2003

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  UNION COUNTY IN INDIANA...

* UNTIL 715 AM EST...

* AT 515 AM EST...WEATHER SERVICE RADAR INDICATED VERY HEAVY RAIN 
OVER NORTHERN UNION COUNTY. DOPPLER RADAR INDICATES THAT 2 TO 3 
INCHES OF RAIN HAS FALLEN BETWEEN LIBERTY AND KITCHELL SINCE 4 AM 
EST.  AN ADDITIONAL 1 TO 2 INCHES OF RAIN IS EXPECTED THROUGH 7 AM 
EST.

* SOME STREAMS THAT MAY BE AFFECTED BY FLASH FLOODING ARE...
  EAST FORK OF THE WHITEWATER RIVER...
  SILVER CREEK...

* SOME LOCATIONS IN THE WARNING AREA INCLUDE...
  LIBERTY...
  KITCHELL...
  CLIFTON...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 1:50 AM EST, 3 hours 25 minutes earlier.

Area forecast discussion, Jun 16, 1:50 AM EST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
250 AM EDT MON JUN 16 2003

SLOW MOVING THUNDERSTORMS HAVE DEVELOPED THIS MORNING IN DEFORMATION
AXIS OVER SOUTHEAST INDIANA. MEANWHILE...NEARLY STATIONARY SHOWERS
CONTINUE ACROSS PARTS OF THE WHITEWATER AND MIAMI VALLEYS. WEAK 700
MB CONVERGENCE AXIS NOTED ON 00Z ETA IN AREA OF CURRENT ACTIVITY AND
THIS FORECAST TO REMAIN IN PLACE ACROSS MUCH OF SOUTHERN HALF OF FA
THROUGH 21Z BEFORE SHIFTING INTO SE PORTION OF FA TOWARD 00Z. THIS
IN COMBINATION WITH WEAK S/W PROGGED TO PASS ACROSS AREA TODAY AND
DEVELOPING WEAK INVERTED TROF INTO SOUTHERN OHIO SHOULD KEEP THREAT
OF SHOWERS AND THUNDERSTORMS AROUND TODAY. HARD TO PINPOINT EXACTLY
WHERE THINGS MAY DEVELOP SO WILL GENERALLY BROAD BRUSH WITH HIGH
CHANCE POPS ACROSS THE SOUTH...WITH LOWER CHANCE TO THE NORTH. WILL
TRY TO KEEP WAPOK GROUP DRY BUT WILL MONITOR RADAR TRENDS TO MAKE
FINAL DECISION ON THAT BEFORE ZONE ISSUANCE.

EXTREMELY MOIST AIRMASS FORECAST TO REMAIN IN PLACE ACROSS THE AREA
THROUGH TUESDAY WITH PWATS REMAINING IN THE 1.6 TO 1.8 INCH RANGE.
THIS COMBINED WITH VERY LIGHT FLOW THROUGH THE MID LEVELS WILL ONCE
AGAIN RESULT IN VERY SLOW MOVING STORMS WITH VERY HEAVY RAINFALL
POSSIBLE. WILL THEREFORE CONTINUE FLOOD WATCH THROUGH TONIGHT. THINK
BEST CHANCE FOR HEAVY RAIN WILL BE ACROSS THE SOUTH...BUT BASED
ON WHAT HAPPENED ON SUNDAY...WILL ALSO INCLUDE WHITEWATER AND MIAMI
VALLEYS IN WATCH AS IT SHOULD NOT TAKE MUCH RAIN FOR THEM TO SEE
MORE FLOODING.

THINK MODELS MAY BE UNDERDOING QPF FOR TUESDAY WITH FAIRLY STRONG
S/W FORECAST TO PIVOT DOWN ACROSS AREA AND JUICY AIRMASS STILL IN
PLACE. WILL CONTINUE WITH CHANCE POPS FOR NOW BUT THIS MAY
EVENTUALLY NEED TO BE BUMPED UP DEPENDING ON FUTURE MODEL TRENDS.

HIGH TEMPS A LITTLE TRICKY DEPENDING ON HOW MANY CLOUDS AROUND NEXT
FEW DAYS. WILL STICK PRETTY CLOSE TO GUID WITH HIGHS IN THE MID TO
UPPER 70S THOUGH THIS MAY BE TOO WARM IF WE END UP WITH SIGNIFICANT
CLOUD COVER. WILL ALSO TREND LOW TEMPS UP A LITTLE GIVEN MOIST
AIRMASS.

.ILN...
IN...FLOOD WATCH FOR TODAY AND TONIGHT FOR ZONES
INZ050...INZ058>059...INZ066...INZ073>075...INZ080.

KY...FLOOD WATCH FOR TODAY AND TONIGHT FOR ZONES KYZ089>100.

OH...FLOOD WATCH FOR TODAY AND TONIGHT FOR ZONES
OHZ060>061...OHZ070>074...OHZ077>082...OHZ088.

In the hours before

Local storm report, Jun 16, 1:50 AM EST, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
250 AM EDT MON JUN 16 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0242 AM    3 E REXVILLE              IN   FLASH FLOOD
06/16/03   RIPLEY                         COUNTY ROAD 800 S FLOODED
                                          ...REPORTED BY LAW
                                          ENFORCEMENT
Local storm report, Jun 16, 4:31 AM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
531 AM EDT MON JUN 16 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0525 AM    DAYTON                    OH   FLOOD
06/16/03   MONTGOMERY                     HIGH WATER REPORTED ON
                                          AREA ROADS IN THE NORTHEAST
                                          PART OF THE CITY...REPORTED
                                          BY LAW ENFORCEMENT
Local storm report, Jun 16, 5:06 AM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
606 AM EDT MON JUN 16 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0556 AM    CAMDEN                    OH   FLOOD
06/16/03   PREBLE                         HIGH WATER ON ROUTE 127

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 1:25 AM ESTFlash Flood WarningILNRipley65 min
Jun 16, 6:45 AM ESTFlash Flood WarningILNUnion60 min

Nearby

Flash Flood Warnings in Indiana, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.